DEAR DR. ROACH: I recently had a nuclear stress test as a requirement for a kidney transplant. The results of my test indicated that I had sustained moderate damage to my heart as the result of a heart attack. No further testing could be done because of the possible effect of dye on my kidneys. Six months later in a follow-up nuclear test, my results were normal and I was told that the problem was an artifact. Would you explain what an artifact is? — M.J.N.

ANSWER: An artifact, in this context, is anything that can keep the test from being interpreted correctly. People often think of medical tests as definitive — the stress test shows that either you have blockages in the arteries in your heart or you don’t — but it usually is not so clear. Even a perfectly normal stress test is possible in people with blockages, but the bigger the blockage, the more likely we can see them.

In women, breasts can obscure the images from the radioactive dye used in a nuclear stress test, making it seem as though the inferior portion of the heart isn’t getting enough blood, which is one of the most common artifacts leading to a false-positive diagnosis (when the test says there is an abnormality but there isn’t). It may be that on the follow-up test, the technician did a better job of placing the camera.

Unfortunately, it also is possible that the second test was a false-negative test. In that case, the first stress test was correct that you had heart damage, and the second stress test failed to identify blockages in the heart. This happens sometimes when there are multiple blockages diffusely in all the blood vessels, since the main thing the physician interpreting the test is looking for is more radiation (meaning more blood flow) in one part of the heart compared with another.

In fact, stress tests normally are quite accurate at detecting health and disease. When there are conflicting results, as in your case, sometimes the answer is clear from other data (including common sense). Other times a more definitive test is needed, such as a cardiac catheterization (angiogram). Since these have risks, it’s imperative that the patient discuss with an experienced clinician whether the test is likely to provide information worth taking those risks.

The booklet on heart attacks, America’s No. 1 killer, explains what happens, how they are treated and how they are avoided. Readers can order a copy by writing: Dr. Roach — No. 102, Box 536475, Orlando, FL 32853-6475. Enclose a check or money order (no cash) for $4.75 U.S./$6 Can. with the recipient’s printed name and address. Please allow four weeks for delivery.

DEAR DR. ROACH: Last year I was treated for gout and was prescribed allopurinol (100 mg) once a day. Approximately five to six months after I started taking it, I became lethargic and was not feeling myself (I am a very young 77 years old) and suddenly lost my sense of taste. I was taken off the medicine and still have little taste sensation other than citrus fruits, apples and spices. I was told that this could last for months, years or forever. Do you have any suggestions for me? I am eating as before, hoping that I will recover my taste. — N.K.

ANSWER: I certainly found that allopurinol can cause loss of taste sensation, but the Food and Drug Administration case reports don’t say how long it can last. Unfortunately, I can’t find any reliable way (or even plausible way) to increase the likelihood of getting your taste sensation back.

This Week's Circulars